Oregon, 2006Blizzard and Heavy Snow in Oregon, December 15, 2006
December 15, 2006 · NWS PQR · 5 events in 1 county or zone
A strong storm brought winter weather to the Cascades, dropping in excess of a foot of snow in some areas. This storm also had very strong winds, and produced blizzard conditions in some areas, including on Mt.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm brought winter weather to the Cascades, dropping in excess of a foot of snow in some areas. This storm also had very strong winds, and produced blizzard conditions in some areas, including on Mt. Hood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 14, 8:17 PM PST, 3 hours 43 minutes earlier.
Area forecast discussion, Dec 14, 8:17 PM PST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
817 PM PST THU DEC 14 2006
.SYNOPSIS...A POWERFUL STORM SYSTEM WILL MOVE THROUGH SW WASHINGTON
AND NORTHWEST OREGON THIS EVENING AND TONIGHT. A MUCH COOLER AIR MASS
WILL SETTLE OVER THE AREA FRIDAY. A MUCH LESS ACTIVE PATTERN WILL BE
OVER THE REGION SUNDAY THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.
&&
.SHORT TERM...POTENT STORM STILL ON TRACK. SATELLITE TRENDS AND NE
PAC ANALYSES SHOW THE INTENSE SURFACE LOW MOVING INTO N OR POSSIBLY
CENTRAL VANCOUVER ISLAND BY MID EVENING WHERE ISALLOBARIC PRES FALLS
HAVE BEEN THE LARGEST. WE HAD THE INITIAL STRONG WINDS ALONG AND
AHEAD OF THE COLD FRONT...WHICH RADAR AT 04Z SHOWS BEGINNING TO MOVE
INTO THE CASCADE FOOTHILLS. BUOY REPORTS FROM THE OREGON COAST TO
130W HAVE BEEN SHOWING WIND GUSTS ABOVE 50 KT...WITH BUOY 5 300 NM
OFF OF ASTORIA PEAKING AT 64 KT AT 01Z. THIS STRONG AREA OF WINDS IN
THE STRONG ISALLOBARIC RISE REGION IS ALREADY MOVING BACK INTO NW
OREGON AND SW WA THIS EVENING. COASTAL AND COAST RANGE REGIONS WILL
TAKE THE BRUNT OF THE RENEWED WINDS...BUT INLAND SECTIONS LIKELY TO
SEE THEIR PEAK WINDS THIS EVENING INTO EARLY FRI MORNING.
A SECONDARY FRONT MOVES IN AFTER MIDNIGHT...WHICH WILL MARK THE
LEADING EDGE OF THE COLDEST POST-FRONTAL AIR. SNOW LEVELS WILL
PLUMMET OVERNIGHT. NAM-12 850 MB FLOW 40 TO 50 KT 09Z-12Z BUT STARTS
TO WEAKEN THEREAFTER. WILL MAINTAIN BLIZZARD WARNING. PEAK SNOWFALL
PERIOD LIKELY 10Z-20Z AND COULD SEE SOME PRETTY DECENT HOURLY
AMOUNTS. MAY NOT HIT ACTUAL HEAVY SNOW/WINTER STORM CRITERIA BUT THE
WIND...BLOWING SNOW...AND RESULTANT WHITE-OUT CONDITIONS WARRANT THE
BLIZZARD WARNING. COLD POST-FRONTAL AIR MASS FRI WILL RESULT IN
RATHER LOW SNOW LEVELS.
SAT IS STILL A FORECAST PROBLEM. MODELS DO NOT SEEM TO HAVE A GOOD
HANDLE ON THE RELATIVELY WEAK TROUGH PASSAGE. GFS HAS BEEN ALL
OVER THE PLACE AND THE MSLP ENSEMBLES SHOW WIDE VARIABILITY. LATEST
GFS RUN SHOWS A SURFACE LOW DEEPENING OFF THE S OREGON COAST AND
MAKING LANDFALL OVER NRN CALIFORNIA. NAM IS SOMEWHAT SIMILAR BUT
MUCH WEAKER. LOOKS LIKE ANOTHER WEAK FRONTAL SYSTEM FOR SUN AS WELL.
&&
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
DID NOT DO MUCH TO THE LONG RANGE FORECAST...DUE TO ALL THE SHORT-
TERM PROBLEMS. CONFIDENCE RATHER HIGH IN THAT THE LONG RANGE WILL
BE MUCH QUIETER. LOOKS LIKE 500 MB RIDGE TRIES TO SET UP NEAR
40N AND 130W...BUT NOT STRONG ENOUGH TO KEEP THE FORECAST AREA FREE
OF FRONTAL SYSTEMS. WILL LIKELY SEE SURFACE HIGH PRES OVER THE
COLUMBIA BASIN RESULTING IN SOME DEGREE OF EAST WIND. HOWEVER...NO
SIGNIFICANT STORMS IN THE OFFING THROUGH THE EXTENDED. WEISHAAR
&&
.AVIATION...AN INTENSE PACIFIC LOW PRESSURE SYSTEM IS JUST OFFSHORE
AND IS EXPECTED TO COME ONSHORE AROUND MIDNIGHT NEAR VANCOUVER
ISLAND BRITISH COLUMBIA WHICH WILL BRING STRONG WINDS TO NORTHWEST
OREGON AND SOUTHWEST WASHINGTON. THIS STORM WILL CONTINUE TO DEEPEN
AS IT MOVES TOWARDS SHORE TONIGHT. CEILINGS AND VISIBILITIES ARE
HOLDING STEADY IN VFR WITH LOCALIZED IFR CONDITIONS IN HEAVIER RAIN
AND WIND SHELTERED AREAS. SURFACE WINDS WILL CONTINUE TO INCREASE
OVER THE FORECAST AREA TONIGHT...TO REACH GUSTS AT OR ABOVE 100 MPH
ALONG THE COAST...AND GUSTS NEAR 50 TO 60 MPH OVER MOST OF THE
INLAND AREAS...ESPECIALLY NORTH. HIGHER GUSTS MAY BE POSSIBLE WITH
THE PASSAGE OF THE COLD FRONT. CONDITIONS SHOULD BEGIN TO IMPROVE
RATHER EARLY FRIDAY AS THE LOW PRESSURE MOVES INTO BRITISH COLUMBIA.
WOLFE
&&
.MARINE...STORM WARNING CURRENTLY IN EFFECT OVER THE WATERS...WHICH
WILL LAST THROUGH EARLY TOMORROW MORNING. WINDS OVER THE WATERS ARE
EXPECTED TO RISE TO 50 TO 55 MPH WITH POSSIBLE GUSTS UP TO 70 MPH.
WINDS WILL BEGIN TO EASE AND DROP TO GALE CONDITIONS AFTER EARLY
FRIDAY MORNING AS THE STRONG LOW PRESSURE AREA MOVES INLAND. THE
STRONGEST PRESSURE GRADIENT SHIFTS NORTH INTO WASHINGTON WATERS BY 4
AM. EXPECT WINDS TO DROP TO SMALL CRAFT ADVISORY LEVELS BY MIDDAY
FRIDAY. COMBINED SEAS WILL RISE TO 35 TO 40 FEET WITH THE GREATEST
RISE OCCURRING BETWEEN LATE THIS EVENING AND VERY EARLY FRIDAY
MORNING. SEAS WILL SUBSIDE AGAIN TO BELOW 30 FT BY FRIDAY AFTERNOON.
WOLFE/BROWN
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...STORM WARNING REMAINS IN EFFECT THROUGH LATE TONIGHT CAPE
SHOALWATER WA TO FLORENCE OR.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THROUGH
FRI NIGHT.
HIGH SURF WARNING SOUTH WASHINGTON AND NORTH AND CENTRAL
OREGON COASTS THROUGH 10 AM FRI.
HIGH WIND WARNINGS FOR THE SOUTH WASHINGTON...NORTH OREGON
COAST...OREGON COAST RANGE...WILLAPA HILLS...SW WASHINGTON
INTERIOR...WILLAMETTE VALLEY...S WA CASCADE FOOTHILLS...N
OREGON CASCADE FOOTHILLS THROUGH 7 AM FRI.
HIGH WIND WARNINGS FOR THE CENTRAL OREGON COAST...SOUTH
WASHINGTON CASCADES...NORTH OREGON CASCADES AND CENTRAL
OREGON CASCADES THROUGH 4 AM FRI.
BLIZZARD WARNING FOR THE S WA CASCADES...N OREGON CASCADES
AND CENTRAL OREGON CASCADES LATE TONIGHT THROUGH FRI
MORNING.
&&
.PRELIMINARY POINT POPS...
AST +95443 PDX +95333 SLE +95333 EUG +95333
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Dec 14, 5:59 AM PST, 18 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
559 AM PST THU DEC 14 2006
ORZ001>008-010>013-WAZ019>022-039-040-151400-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
559 AM PST THU DEC 14 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HIGH WINDS...HEAVY RAIN...AND MOUNTAIN SNOWS CAN BE EXPECTED TODAY
AND TONIGHT. HIGH SURF IS EXPECTED AT THE COAST. FLOODING MAY BE
POSSIBLE FOR SOME RIVERS. REFER TO THE LATEST STATEMENTS AND
FORECASTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FLOODING MAY BE POSSIBLE FOR SOME RIVER FRIDAY THROUGH SATURDAY
MORNING. HIGH SURF IS POSSIBLE FRIDAY AT THE COAST. REFER TO THE
LATEST STATEMENTS AND FORECASTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SIGNIFICANT WEATHER ARE ENCOURAGED.
ORZ009-WAZ023-151400-
WESTERN COLUMBIA RIVER GORGE-
559 AM PST THU DEC 14 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO SIGNIFICANT WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
A NEED FOR SPOTTER REPORTS IS NOT ANTICIPATED TODAY.
PZZ250-255-270-275-151400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
559 AM PST THU DEC 14 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
STORM CONDITIONS ARE EXPECTED TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
GALE FORCE WINDS ARE POSSIBLE FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Dec 14, 7:24 PM PST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
724 PM PST THU DEC 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM NON-TSTM WND GST NEWPORT 44.63N 124.05W
12/14/2006 M82.00 MPH LINCOLN OR PUBLIC
0540 PM NON-TSTM WND GST 15 NE EUGENE 44.21N 122.90W
12/14/2006 M68.00 MPH LANE OR OFFICIAL NWS OBS
0555 PM NON-TSTM WND DMG 1 E CHERRYVILLE 45.37N 122.11W
12/14/2006 CLACKAMAS OR DEPT OF HIGHWAYS
TREES DOWN, EAST BOUND LANE OF US26 CLOSED.
0607 PM NON-TSTM WND DMG 4 NNE CORVALLIS 44.62N 123.24W
12/14/2006 BENTON OR TRAINED SPOTTER
POWER HAS BEEN OUT SINCE 3PM.
0630 PM NON-TSTM WND GST CANNON BEACH 45.89N 123.96W
12/14/2006 M79.00 MPH CLATSOP OR PUBLIC
0700 PM NON-TSTM WND GST NEWPORT 44.63N 124.05W
12/14/2006 M85.00 MPH LINCOLN OR DEPT OF HIGHWAYS
YAQUINA BAY BRIDGE REPORTED GUST OF 85MPH SUSTAINED WIND
OF 75MPH
0710 PM NON-TSTM WND GST 5 N KLIPSAN BEACH 46.54N 124.05W
12/14/2006 M62.00 MPH PACIFIC WA TRAINED SPOTTER
POWER OUTAGE AND 62MPH WIND GUST
0714 PM NON-TSTM WND GST N BAY CENTER 46.62N 123.95W
12/14/2006 M60.00 MPH PACIFIC WA TRAINED SPOTTER
0722 PM NON-TSTM WND GST CORVALLIS 44.57N 123.28W
12/14/2006 E55.00 MPH BENTON OR TRAINED SPOTTER
WIND ESTIMATED AT 55MPH. POWER IS OUT.
&&
JWOLFELocal storm report, Dec 14, 7:54 PM PST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
754 PM PST THU DEC 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM NON-TSTM WND GST 5 NNE SALEM 44.99N 122.97W
12/14/2006 M58 MPH MARION OR TRAINED SPOTTER
0738 PM NON-TSTM WND GST 5 WSW CORVALLIS 44.54N 123.37W
12/14/2006 M31 MPH BENTON OR TRAINED SPOTTER
POWER OUTAGE...NUMEROUS TREES DOWN...SHELTERED LOCATION
AND HAS HAD 1.89 INCHES OF RAIN IN LAST 18 HOURS
0741 PM NON-TSTM WND DMG BORING 45.43N 122.38W
12/14/2006 CLACKAMAS OR PUBLIC
POWER OUTAGE
0741 PM NON-TSTM WND GST 5 NNE SALEM 44.99N 122.97W
12/14/2006 M68 MPH MARION OR TRAINED SPOTTER
&&
JWOLFELocal storm report, Dec 14, 9:16 PM PST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
916 PM PST THU DEC 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM NON-TSTM WND GST ALOHA 45.49N 122.87W
12/14/2006 M60.00 MPH WASHINGTON OR OFFICIAL NWS OBS
MEASURED WIND GUST TO 60 MPH.
0759 PM NON-TSTM WND GST PORTLAND AIRPORT 45.59N 122.60W
12/14/2006 M53.00 MPH MULTNOMAH OR ASOS
SUSTAINED WINDS OF 38 MPH WITH PEAK GUSTS TO 53 MPH.
0800 PM NON-TSTM WND GST N VERNONIA 45.86N 123.18W
12/14/2006 M60.00 MPH COLUMBIA OR TRAINED SPOTTER
SUSTAINED WINDS OF 45 MPH WITH GUSTS TO 65. NUMEROUS
TREES DOWN AS A RESULT.
0800 PM NON-TSTM WND GST BUXTON 45.68N 123.20W
12/14/2006 M60.00 MPH WASHINGTON OR AMATEUR RADIO
MEASURED WIND GUSTS TO 60 MPH. TREES OF ROUGHLY 18 INCHES
IN DIAMETER BLOWN DOWN SOME ESTIMATED AT 100 FEET TALL.
0800 PM NON-TSTM WND GST FOREST GROVE 45.52N 123.10W
12/14/2006 M70.00 MPH WASHINGTON OR AMATEUR RADIO
MEASURED WIND GUSTS TO 70 MPH.
0800 PM NON-TSTM WND DMG GASTON 45.44N 123.14W
12/14/2006 WASHINGTON OR AMATEUR RADIO
NUMEROUS POWER OUTAGES OBSERVED.
0806 PM NON-TSTM WND DMG DOWNTOWN VANCOUVER 45.63N 122.67W
12/14/2006 CLARK WA NWS EMPLOYEE
WIDESPREAD POWER OUTAGES IN VANCOUVER.
0806 PM NON-TSTM WND GST DALLAS 44.92N 123.31W
12/14/2006 E0.00 MPH POLK OR TRAINED SPOTTER
WIND GUST BLEW WIND SENSOR AWAY...POWER LINES AND TREES
DOWN
0806 PM NON-TSTM WND DMG 3 N PORTLAND AIRPORT 45.63N 122.60W
12/14/2006 CLARK WA NWS EMPLOYEE
VANCOUVER HAS A WIDESPREAD POWER OUTAGE
0807 PM NON-TSTM WND DMG 3 E PORTLAND AIRPORT 45.59N 122.54W
12/14/2006 CLARK WA NWS EMPLOYEE
10 INCH DIAMETER TREE IN NWS OFFICE PARKING LOT BLOWN
DOWN.
0809 PM NON-TSTM WND GST 2 ENE CAMAS 45.60N 122.38W
12/14/2006 M57.00 MPH CLARK WA TRAINED SPOTTER
MEASURED WIND GUSTS TO 57 MPH.
0814 PM NON-TSTM WND DMG DALLAS 44.92N 123.31W
12/14/2006 POLK OR TRAINED SPOTTER
NUMEROUS POWER LINES AND TREES DOWN FROM WIND DAMAGE.
WIND SENSOR ALSO BLOWN AWAY.
0814 PM NON-TSTM WND GST 5 SE BATTLE GROUND 45.74N 122.46W
12/14/2006 M62.00 MPH CLARK WA TRAINED SPOTTER
MEASURED WIND GUSTS OF 62 MPH.
&&
CDALTONBlizzard, Northern Oregon Cascades
- When
- December 15, 12:00 AM PST to 10:00 AM PST
- Where
- Northern Oregon Cascades forecast zone
- Reported by
- Department of Highways
Many stations in the Cascades reported wind speeds in excess of 70-80 mph along with accumulating snow.
Heavy Snow, Northern Oregon Cascades
- When
- December 15, 12:00 AM PST to 10:00 AM PST
- Where
- Northern Oregon Cascades forecast zone
- Reported by
- Department of Highways
Seventeen inches accumulated snowfall reported at Mount Hood Meadows on Hwy. 35.
Heavy Snow, Northern Oregon Cascades
- When
- December 15, 12:00 AM PST to 10:00 AM PST
- Where
- Northern Oregon Cascades forecast zone
- Reported by
- Department of Highways
Sixteen inches accumulated snowfall reported at Government Camp on Hwy. 26.
Heavy Snow, Northern Oregon Cascades
- When
- December 15, 12:00 AM PST to 10:00 AM PST
- Where
- Northern Oregon Cascades forecast zone
- Reported by
- Department of Highways
Sixteen inches accumulated snowfall reported at White River on Hwy. 35.
Heavy Snow, Northern Oregon Cascades
- When
- December 15, 12:00 AM PST to 10:00 AM PST
- Where
- Northern Oregon Cascades forecast zone
- Reported by
- Department of Highways
Fourteen inches accumulated snowfall reported at Timberline Lodge on Oregon Hwy. 173.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Florida, December 15, 20061 death · 3 injured · 1 event
- High Surf in Hawaii, December 15 to 21, 20061 injured · 8 events
- High Wind in Montana, December 15, 200669 kt wind · 14 events
- High Wind in Montana, December 15, 20065 events
- High Wind in Montana, December 15, 200662 kt wind · 3 events
- High Wind in California, December 15, 200657 kt wind · 3 events
- Blizzard and Heavy Snow in Washington, December 15, 20062 events
- Blizzard in Alaska, December 15, 20062 events
- High Wind in Idaho, December 15, 2006$10,000 · 57 kt wind · 1 event
- Heavy Snow in Oregon, December 15, 20061 event
- High Wind in California, December 15, 200656 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9273, 9280, 9281, 9282, 9286.